Loss of Appetite: A Fifth Vital Sign

My mother was discharged from the hospital yesterday. She was treated for a serious urine infection. Now she won’t eat. She says she’s not hungry. I’ve checked her vital signs. They all seem ok. Should I be worried?

Yes, this is something to be concerned about. In previous posts we discussed the four classic vital signs. They are heart rate, blood pressure, temperature, and respiratory rate. However, normal vital signs do not tell the whole story. Appetite is an important “fifth vital sign” in frail older adults. If this patient doesn’t eat, she will become weaker and end up back in the hospital.

Poor appetite is a frequent and important problem after discharge from the hospital. New medicines are almost always started. Intravenous antibiotics are stopped, and oral antibiotics started. New medications increase the likelihood of side effects such as nausea and loss of appetite. A patient is on intravenous fluids during hospitalization. This keeps a patient well hydrated. But a patient is unlikely to be completely recovered at the time of discharge. Appetite can remain poor. It becomes especially important for a patient to drink plenty of fluids.

An abrupt loss of appetite is a cause for concern in other situations too. People can lose appetite when anxious, upset, or depressed. Appetite can also decrease when a patient becomes ill. The body reacts with an “inflammatory” reaction. Hormones and cellular proteins are activated. This results in acute weakness, nausea, stomach upset, and confusion. The mere sight of food is enough to make a sick person want to push it away. These are all signs that a patient is ill. Get help.

Sometimes caregivers called my office worried about a patient. I would always ask about the appetite. A poor appetite is a cause for concern. Be sure to watch carefully. Check the vital signs throughout the day. A return to normal appetite is reassuring.

How much fluid is needed when a person is sick?

Measure fluid intake carefully when a person is sick. Dehydration will make a person weaker. The weakness then results in further inability to take fluids. If fluid intake is good, the urine color is light yellow. More fluid is needed when the urine is dark and concentrated. Another sign of dehydration is less frequent urinating than usual.

The above table shows normal daily fluid intake. Even more salt and fluids are important when a person is sick.* Pedialyte®, sports drinks and soup are good sources of salt and fluids. Sports drinks tend to have more sugar.**

* Patients with very severe kidney disease or heart failure are hard to manage well. Seek medical attention.

** Blood sugars can climb or drop rapidly in diabetic patients. The blood sugar needs careful monitoring.

Remember, sudden decrease in appetite can mean that a person is becoming sick.

Which of the following situations is the most worrisome? Choose one answer.

The correct answer is 3. Joan needs to be watched carefully to make sure she is not becoming sick.

Warmest Aloha,


[email protected]

PS: I say it over and over again: There's no one more important than the caregiver in the daily life of a frail person.

Posted in Caregiving, Dr. Warren, Geriatrics with Aloha and tagged , , .

One Comment

  1. Thank you Dr. Warren. I hadn’t realized new medications could cause an elderly person to lose their appetite as a side effect. It’s so helpful to be made aware of this.

Leave a Reply

Your email address will not be published.